Heavy Snow, Union
- When
- March 11, 3:00 PM CST to 11:00 PM CST
- Where
- Union forecast zone
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 37.659, -87.945 (the zone’s center; the record gives no point)
A mid to upper-level low moved southeast across the mid Mississippi Valley to the Tennessee Valley during the afternoon and evening of the 11th. This induced the formation of a surface low pressure system over the southeastern states.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A mid to upper-level low moved southeast across the mid Mississippi Valley to the Tennessee Valley during the afternoon and evening of the 11th. This induced the formation of a surface low pressure system over the southeastern states. A band of heavy snow formed across the lower Ohio Valley as colder air began to funnel into the area during the afternoon hours, changing the rain to snow rather quickly from northwest to southeast. Due to the warm ground and air temperatures at or above freezing, the snow had a hard time sticking on roads until it came down steadily. Visibility was reduced to one-half mile at times. North of a line from Paducah to Hopkinsville, amounts of 2 to 5 inches were common. There were even a couple of 6-inch reports just south and southwest of the Henderson/Owensboro area, where the heavy wet snow and gusty winds downed some tree limbs. Roads were in poor condition. Specific snowfall totals included: 6 inches at Sturgis (Union County) and Island (Mclean County), 4 inches at Owensboro and Whitesville (Daviess County), 4 inches near Greenville (Muhlenberg County), 2 inches at Madisonville, and 2 inches at Eddyville and Kuttawa (Lyon County). There was a sharp gradient of snowfall totals to the south. Very little snow fell from Paducah to Hopkinsville and points south.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 11, 2:25 PM CST, 35 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
325 PM CDT Sun Mar 11 2018
.SHORT TERM...(Tonight through Monday)
Issued at 325 PM CDT Sun Mar 11 2018
Well...looks like an interesting time coming up winter weather
wise late today and especially overnight as a well defined
mid/upper low passes just southeast of the forecast area.
Soundings/low and mid level thicknesses all support snow vs rain
from late today (west/north) to this evening and overnight through
the rest of the region. Could be some sleet in between transition.
However, questionable liquid/snow relations, relatively warm
soil temps and surface temps at or just above freezing, make
accumulation forecast and impacts difficult to assess with very
high confidence at this time.
Expecting most impacts on grass/trees and elevated untreated
roadways. However, with it being at night as opposed to the day
time, and if the snow rates increase at times, higher travel
impacts could develop. This could include rapidly reduced
visibilities. Due to the wetness of the expected snow and 10 to
20 mph winds, some tree limbs may come down and local power
disruptions cannot be ruled out.
The Winter Storm Warning headlines for 3-5 inches (locally higher
possible in banding if deformation forms) mainly stretch from
the Purchase area of western KY near Paducah, eastward through
the Pennyrile of KY near Greenville. Locations surrounding this
area are expected to see slightly less amounts in general on the
order of 1 to 3 inches (locally higher if banding occurs).
Believe most of the significant precip will cut off between
midnight and 3 AM as the upper low moves off and we lose our ice
nucleation in the -12 to -20 dendritic growth zone. Depending on
how much snow manages to fall, MOS temps may have a warm bias in
the mid/upper 40s Monday. May stay closer to 40 to lower 40s.
.LONG TERM...(Monday night through Sunday)
Issued at 325 PM CDT Sun Mar 11 2018
Forecast confidence in the long term period starts off higher than
average, then trends down to near average by the end of the week.
Dry weather will prevail through much of the period, with the
potential for wet weather by the end of the week into the weekend.
A highly amplified upper flow pattern will kick off the long term as
a closed upper low over the Great Lakes pivots into the Northeast
through Thursday. Deep north/northwest flow on the west side of the
upper low will result in dry weather and below normal temperatures
through Thursday. The 12Z GFS does hint at the potential for light
showers in the wrap-around moisture Tuesday afternoon and evening
across southwest Indiana. However, will maintain a dry forecast
given for now given the consensus of the NAM, ECMWF, and GEM. Highs
are forecast in the 40s both Tuesday and Wednesday, with readings
moderating close to 60 by Thursday.
The upper pattern is forecast to flatten late in the week as
southerly low level flow develops on the back side of departing high
pressure. This will result in a substantial warming trend by Friday
and the weekend with highs forecast in the 60s on Friday and near 70
both Saturday and Sunday. Upper level energy streaming east from the
Pacific will combine with increasing Gulf moisture to yield a return
chance of showers Friday through Sunday. Models are still not in
good agreement on specifics, but the signal for a wetter pattern
late in the week persists. Depending on the synoptic situation, the
presence of elevated instability warrants at least a slight chance
mention of thunder as well.
&&
.AVIATION...
Issued at 113 PM CDT Sun Mar 11 2018
An upper low will bring a period of rain and snow to the region this
afternoon and evening. Starting off as rain, the precipitation will
gradually mix with and change over to snow through late afternoon
and evening. Snow may be moderate to heavy at times in the heavier
snow bands, which appear most probable south of KEVV and KOWB, north
of KPAH and east of KCGI. MVFR conditions will accompany the
precipitation, with a temporary reduction to IFR in the heaviest
precipitation. Precipitation will taper off during the late evening
and overnight from northwest to southeast as VFR conditions return.
Winds will be gusty from the north.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory until 4 AM CDT Monday for ILZ075>078-
080>086-088-089-092-093.
Winter Storm Warning until 4 AM CDT Monday for ILZ087-090-091-
094.
MO...Winter Weather Advisory until 4 AM CDT Monday for MOZ076-086-087-
110>112-114.
IN...Winter Weather Advisory until 4 AM CDT Monday for INZ081-082-
085>088.
KY...Winter Weather Advisory until 4 AM CDT Monday for KYZ001-009-012-
017-022.
Winter Storm Warning until 4 AM CDT Monday for KYZ002>008-010-
011-013>016-018>021.
&&
SHORT TERM...GM
LONG TERM...RJP
AVIATION...RJPHazardous Weather Outlook National Weather Service Paducah KY 432 AM CDT Sun Mar 11 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-120945- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 432 AM CDT Sun Mar 11 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight A Winter Weather Advisory is in effect for western Kentucky, far southern Illinois, and the Mississippi River counties of southeast Missouri. Rain will change to a burst of heavy wet snow late today or this evening. A quick 1 to 3 inches of snow is expected. Isolated higher amounts are possible in small bands of heavy snow. Please refer to the advisory product for more details. Flood Warnings continue for many area rivers. Rivers and lakes have either reached their flood crest or the flood crest is currently occurring. Please refer to flood statements for details. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight chance for thunderstorms in southeast Missouri, southwest Illinois and far west Kentucky late Friday night, and mainly across portions of southeast Missouri and west Kentucky on Saturday. Severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. However, spotters are encouraged to report snow accumulations or impacts to roads. York
The national radar mosaic for the moment the first event began.
8 winter weather, 5 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739909, 739910, 739914, 739911, 739912, 739906, 739907, 739908, 739913, 739915, 739916, 739917, 739918.